Is Spironolactone Dangerous?

7 posts in this topic

I am taking 100 mg of Spiro now...recently I've begun cutting my pills in half so I take 50 mg in the morning and 50 mg in the afternoon because I was having abdominal pain. I also am having irregular periods...every 2 weeks. I've been taking Spiro for about 2 months now.

I guess I am feeling a bit weirded out by these side effects, because I am normally really tolerant of most medications. I never had any side effects with antibiotics like Mino or Doxy. I was tolerating the Spiro great at first, but recently it seems it's made my body go out of whack. Should I be worried at all? I went to the dr yesterday and she said my blood pressure was perfect.


[CURRENT REGIMEN]

AM:

Wash with La Roche-Posay Effaclar Foaming Gel (European version) + Clarisonic Mia

Apply CeraVe AM Moisturizer w/ SPF 30

Apply Aczone (dapsone)

PM:

Wash with La Roche-Posay Effaclar Foaming Gel + Clarisonic Mia
Apply CeraVe PM Moisturizer
Apply Epiduo (adapalene + benzoyl peroxide)
50 mg of Spironolactone

[CURRENT STATUS]
90% clear


Share this post


Link to post
Share on other sites

Are you taking the spiro with food? If not, then it may upset your stomach.

Also, have you had blood work done to make sure your potassium levels are fine?

Nausea is one of the possible side effects although I've never experienced it myself.

Spiro has affected my periods slightly (less days between cycles but not two weeks for me) and this seems to be common. Green Gables has posted lots of great info about this; I'd talk to your doctor about this and it may mean adjusting your dosage (lower) and seeing how your system adapts. (especially if you're getting frequent basis month after month)

The body does take time to cope with any hormonal changes, especially if altered by drugs.

Good luck!

Share this post


Link to post
Share on other sites

Also curious about this, as I started spiro last week. I got a straight 100mg, and was wondering if I should split it up. :/ if that affects the meds.

Share this post


Link to post
Share on other sites

I am on 100mg Spiro for 6 weeks now (started with 100mg right away) I used to suffer from headaches, dizziness and a bit of nausea on the first days, but this has all gone. Before Spiro, I used to have very regular cycles of 28 days with ovulation on day 14 . But I was spotting during ovulation and from then on until my period appeared. My periods before were TERRIBLE, with lots of pain, nausea, sometimes vomiting and an immense blood loss that causes me problem with my blood iron level (cannot take BC anymore due to blöood coagulation disorder, unfortunately, as Yasmin had cleared all that including acne up for me) With spiro, last month my second part of the cycle was shortened from 14 days to 11 days. But no spotting, no PMS, no water retention and weight gain, no mood swings, moderate pain and an absolutely normal average blood loss. If it stays like that, I will well trade my 28-days cycle to a 25 day long. I hope it stays that way



My doctor told me to split it up, because the body cannot handle big portions of it , and so just "looses" a lot of a higher dosis.


Successfully on "the regimen" from age 12 to 33 for cystic acne

Now:

100mg spironolactone since 08/13

Paula's Choice BHA 2%,

Green Cream 6 Retinol

Acne free and already almost free of hyperpigmentation, discolorations and wrinkles


Share this post


Link to post
Share on other sites

Are you taking the spiro with food? If not, then it may upset your stomach.

Also, have you had blood work done to make sure your potassium levels are fine?

Nausea is one of the possible side effects although I've never experienced it myself.

Spiro has affected my periods slightly (less days between cycles but not two weeks for me) and this seems to be common. Green Gables has posted lots of great info about this; I'd talk to your doctor about this and it may mean adjusting your dosage (lower) and seeing how your system adapts. (especially if you're getting frequent basis month after month)

The body does take time to cope with any hormonal changes, especially if altered by drugs.

Good luck!

I'm not actually nauseous, it's more like actual abdominal pain. But I split my Spiro into two doses and ate it with food, and also took fiber capules this morning which seems to have helped. The abdominal pain is noticeable esp when I'm hungry.

I'd rather not lower my dosage since 100 mg is working so well for my skin. 50 mg didn't really do much for me. I guess I will see what happens. I have a prescription for BCP and may try a progesterone cream.


[CURRENT REGIMEN]

AM:

Wash with La Roche-Posay Effaclar Foaming Gel (European version) + Clarisonic Mia

Apply CeraVe AM Moisturizer w/ SPF 30

Apply Aczone (dapsone)

PM:

Wash with La Roche-Posay Effaclar Foaming Gel + Clarisonic Mia
Apply CeraVe PM Moisturizer
Apply Epiduo (adapalene + benzoyl peroxide)
50 mg of Spironolactone

[CURRENT STATUS]
90% clear


Share this post


Link to post
Share on other sites

Are you taking the spiro with food? If not, then it may upset your stomach.

Also, have you had blood work done to make sure your potassium levels are fine?

Nausea is one of the possible side effects although I've never experienced it myself.

Spiro has affected my periods slightly (less days between cycles but not two weeks for me) and this seems to be common. Green Gables has posted lots of great info about this; I'd talk to your doctor about this and it may mean adjusting your dosage (lower) and seeing how your system adapts. (especially if you're getting frequent basis month after month)

The body does take time to cope with any hormonal changes, especially if altered by drugs.

Good luck!

I'm not actually nauseous, it's more like actual abdominal pain. But I split my Spiro into two doses and ate it with food, and also took fiber capules this morning which seems to have helped. The abdominal pain is noticeable esp when I'm hungry.

I'd rather not lower my dosage since 100 mg is working so well for my skin. 50 mg didn't really do much for me. I guess I will see what happens. I have a prescription for BCP and may try a progesterone cream.

Good that something is helping with the stomach pain. I know what you mean about not wanting to lower your dosage. I didn't start noticing a real difference until I upped my dosage to 100 mg/day. (this seems to be the ideal dosage for a lot of people) Hopefully your cycle will straighten itself out or you find something that will regulate it.

Share this post


Link to post
Share on other sites

Definitely need to split it up, I take 50mg morning and 50mg at night WITH food and plenty of water. I'm talking a full meal, not just a granola bar or a bowl of cereal. Make sure whatever you are eating includes some protein and fat for absorption, not just carbs.

I actually eat my whole meal and then take the spiro, so there is plenty in my stomach before the pill goes down.

Something you should know is that spironolactone, as an antimineralcorticosteroid, will inhibit the healing of ulcers. It will not cause ulcers, but if you have an existing ulcer problem (that maybe you didn't know about it), it will make them heal slower because it inhibits fibrous tissue growth in that area (because of its action on aldosterone).

If taking spiro with plenty of food and water doesn't resolve your problems, please read this page on Achlorhydria. I have found that ulcer problems are commonly from too LITTLE stomach acid, not too much as many traditional doctors believe. Especially if you have been on antibiotics, it is likely that the antibiotics disrupted your GI tract and you no longer produce enough stomach acid. I had an Achlorhydria problem for many years...because of all the stupid antibiotics I was on for acne. I developed very painful ulcers. I was on Prevacid, Prilosec, Tums, and other antiacid meds and it only made it worse. I then went the natural route and took Betaine HCL, which is an acid stimulator, and after a few months all my symptoms went away.

Edited by Green Gables

photo-152109.gif?_r=1345837784?__rand=0.

GreenGables

 


Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a New Account

Sign in

Already have an account? Sign in here.


Sign In Now